MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 PG PRO 20G 8CM BASIC KIT; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS

C.R. BARD, INC. (BASD) -3006260740 PG PRO 20G 8CM BASIC KIT; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Model Number F120080
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation, as the device is being retained by the reporting facility.A lot history review (lhr) of reev2236 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported 3cm distal end of guidewire retained in patient upon aborted insertion attempt.Resistance to removal was noted by inserter prior to break.Also noted was a perforation in the catheter, catheter was completely removed however, though wire broke off.Wire was retrieved by interventional radiology.
 
Event or Problem Description
It was reported 3cm distal end of guidewire retained in patient upon aborted insertion attempt.Resistance to removal was noted by inserter prior to break.Also noted was a perforation in the catheter, catheter was completely removed however, though wire broke off.Wire was retrieved by interventional radiology.Medwatch received stated: "the guidewire of the bd 20g 8cm basic kit powerglide pro midline catheter broke off inside of patient's arm while trying to retract the mechanism.The patient required intervention to retrieve/remove the retained piece of the wire.What was the original intended procedure?: placement of powerglide pro midline catheter.What problem did the user have: device failed.".
 
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, applicable previous investigation(s), sample analysis, applicable fmea documents, applicable manufacturing records, and labeling.Based on a review of this information, the following was concluded: the complaint of a damaged guidewire and catheter was confirmed.One 20g x 8cm powerglide pro midline catheter was returned for investigation.The sample exhibited evidence of use.What appeared to be dry blood residue was observed on the sample.The catheter was received attached to the wings.The housing was returned for investigation and it was received disassembled.The needle had been removed from the housing and the safety mechanism was engaged over the needle tip.The safety mechanism was removed from the needle.Deformation was observed at the needle bevel.It appears that the material along the edge of the needle bevel was pushed outward, which is consistent with the guidewire being forced against the needle bevel.A 3.5 cm segment of the guidewire was received separate from the remainder of the guidewire, which was attached to the white plate of the housing.A microscopic examination revealed that the adjoining ends of the guidewire were frayed.There was a break in both the core wire and the coil wire.The proximal segment of the coil wire was stretched over the core wire.The adjoining ends of the core wire appeared to be narrowed and angled to one side.A 2mm slit was observed in the powerglide tubing, which was located 1.4cm from the distal tip of the catheter.It appeared that the slit originated within the tubing as a score line was observed within the catheter at the proximal end of the slit.The characteristics observed on the returned catheter are consistent with a needle puncture.It appears that the needle bevel was a contributing factor in the guidewire break.Due to the evidence of use observed on the returned sample, it appears that the user encountered complications during the insertion process.Warnings in the instructions for use (ifu) indicate that once the catheter has been advanced, do not re-insert the needle back into the catheter or pull the catheter back onto the needle.This may result in damage to the catheter.If the catheter needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter.The ifu also indicates to not perforate, tear, or fracture the catheter with the needle or guidewire during the procedure.H3 other text : evaluation findings are in section h.11.
 
Event or Problem Description

Brand Name
PG PRO 20G 8CM BASIC KIT
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
MDR Report Key11068438
Report Number3006260740-2020-21089
Device Sequence Number2731837
Product Code FOZ
UDI-Device Identifier00801741110528
UDI-Public(01)00801741110528
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K153280
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberF120080
Device Catalogue NumberF120080
Device Lot NumberREEV2236
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2021
Initial Date Received by Manufacturer 12/03/2020
Supplement Date Received by Manufacturer01/19/2021
05/11/2021
Initial Report FDA Received Date12/23/2020
Supplement Report FDA Received Date01/28/2021
06/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR